Mathematische Zeitschrift

, Volume 291, Issue 3–4, pp 1059–1092 | Cite as

Slice-polynomial functions and twistor geometry of ruled surfaces in \(\mathbb {CP}^3\)

  • A. Altavilla
  • G. SarfattiEmail author


In the present paper we introduce the class of slice-polynomial functions: slice regular functions defined over the quaternions, outside the real axis, whose restriction to any complex half-plane is a polynomial. These functions naturally emerge in the twistor interpretation of slice regularity introduced in Gentili et al. (J Eur Math Soc 16(11):2323–2353, 2014) and developed in Altavilla (J Geom Phys 123:184–208, 2018). To any slice-polynomial function P we associate its companion\(P^\vee \) and its extension to the real axis \(P_{\mathbb {R}}\), that are quaternionic functions naturally related to P. Then, using the theory of twistor spaces, we are able to show that for any quaternion q the cardinality of simultaneous pre-images of q via P, \(P^\vee \) and \(P_{\mathbb {R}}\) is generically constant, giving a notion of degree. With the brand new tool of slice-polynomial functions, we compute the twistor discriminant locus of a cubic scroll \(\mathcal {C}\) in \(\mathbb {CP}^3\) and we conclude by giving some qualitative results on the complex structures induced by \(\mathcal {C}\) via the twistor projection.


Twistor spaces Slice regular functions Functions of hypercomplex variables Rational and ruled surfaces Slice-polynomial functions 

Mathematics Subject Classification

Primary 53C28 30G35 Secondary 32A30 14J26 



  1. 1.
    Altavilla, A., Ballico, E.: Twistor lines on algebraic surfaces. Ann. Glob. Anal. Geom. See also arXiv:1802.06697 (2018) (To appear)
  2. 2.
    Altavilla, A.: Some properties for quaternionic slice regular functions on domains without real points. Complex Var. Elliptic Equ. 60(1), 59–77 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Altavilla, A.: Twistor interpretation of slice regular functions. J. Geom. Phys. 123, 184–208 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Altavilla, A.: On the real differential of a slice regular function. Adv. Geom. 18(1), 5–26 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Apostolov, V., Gauduchon, P., Grantcharov, G.: Bihermitian structures on complex surfaces. Proc. Lond. Math. Soc. 79(2), 414–428 (1999)CrossRefzbMATHGoogle Scholar
  6. 6.
    Armstrong, J., Salamon, S.: Twistor topology of the fermat cubic. Symmetry Integrability Geom. Methods Appl. 10(061), 12 (2014)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Armstrong, J.: The twistor discriminant locus of the fermat cubic. N. Y. J. Math. 21, 485–510 (2015)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Armstrong, J., Povero, M., Salamon, S.: Twistor lines on cubic surfaces. Rendiconti del Seminario Matematico Università e Politecnico di Torino 71(3–4), 317–338 (2013)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bryant, R.L.: Conformal and minimal immersions of compact surfaces into the 4-sphere. J. Differ. Geom. 17(3), 455–473 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Burstall, F.E., Rawnsley, J.H.: Twistor Theory for Riemannian Symmetric Spaces. Lecture Notes in Mathematics (1990)Google Scholar
  11. 11.
    Cayley, A.: On skew surfaces, otherwise scrolls. Philos. Trans. R. Soc. Lond. 153, 453–483 (1863)CrossRefGoogle Scholar
  12. 12.
    Cayley, A.: A second memoir on skew surfaces, otherwise scrolls. Philos. Trans. R. Soc. Lond. 154, 559–577 (1864)CrossRefGoogle Scholar
  13. 13.
    Cayley, A.: A memoir on cubic surfaces. Philos. Trans. R. Soc. Lond. 159, 231–326 (1869)CrossRefzbMATHGoogle Scholar
  14. 14.
    Fujiki, A., Pontecorvo, M.: Twistors and bi-hermitian surfaces of non-Kähler type. Symmetry Integrability Geom. Methods Appl. 10(042), 13 (2014)zbMATHGoogle Scholar
  15. 15.
    Gentili, G., Stoppato, C., Struppa, D. C.: Regular Functions of a Quaternionic Variable. Springer Monographs in Mathematics (2013)Google Scholar
  16. 16.
    Gentili, G., Struppa, D.C.: A new theory of regular functions of a quaternionic variable. Adv. Math. 216(1), 279–301 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gentili, G., Struppa, D.C., Vlacci, F.: The fundamental theorem of algebra for Hamilton and Cayley numbers. Mathematische Zeitschrift 259, 895–902 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gentili, G., Salamon, S., Stoppato, C.: Twistor transforms of quaternionic functions and orthogonal complex structures. J. Eur. Math. Soc. 16(11), 2323–2353 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ghiloni, R., Perotti, A., Stoppato, C.: Division algebras of slice functions. arXiv:1711.06604 (2017)
  20. 20.
    Ghiloni, R., Perotti, A.: Slice regular functions on real alternative algebras. Adv. Math. 226(2), 1662–1691 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lam, T.Y.: A First Course in Noncommutative Rings. Graduate Texts in Mathematics (2001)Google Scholar
  22. 22.
    LeBrun, C.: Orthogonal complex structures on \(S^6\). Proc. Am. Math. Soc. 101(1), 136 (1987)zbMATHGoogle Scholar
  23. 23.
    Pontecorvo, M.: Complex structures on riemannian four-manifolds. Mathematische Annalen 309(1), 159–177 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Salamon, S.: Orthogonal complex structures. Note based on a lecture at the conference “Differential Geometry and its Applications” in Brno. (1995)
  25. 25.
    Salamon, S., Viaclovsky, J.: Orthogonal complex structures on domains in \(\mathbb{R}^4\). Mathematische Annalen 343(4), 853–899 (2008)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dipartimento Di MatematicaUniversità di Roma “Tor Vergata”RomeItaly
  2. 2.Dipartimento di Matematica e Informatica “U. Dini”Università di FirenzeFlorenceItaly

Personalised recommendations